Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 76, NWS Tampa Bay, FL

June 22, 1997Pinellas County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 22, 1997, 5:02 PM EDT for Pinellas County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1997, 5:02 PM EDT (21:02 UTC)
Expired
Jun 22, 1997, 6:00 PM EDT
In force
58 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Pinellas County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

378 
WUUS1 KTBW 222105 RRA
SVRTBW
FLC103-222200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
502 PM EDT SUN JUN 22 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL FLORIDA
 
   ...SOUTHERN PINELLAS COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
 
AT 502 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTH PINELLAS COUNTY...NEAR DOWNTOWN ST.
PETERSBURG. LITTLE MOVEMENT WAS NOTED WITH THIS STORM.
 
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:00 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 22, 3:00 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
300 PM EDT SUN JUN 22 1997

I SEE LITTLE DIFFERENCE BETWEEN TODAY AND MONDAY WEATHER WISE...IN
OTHER WORDS I WOULD RECOMMEND KEEPING HIGH POPS IN THE FORECAST.
MODELS ARE ADVERTISING A SURFACE LOW DEVELOPING OVER SOUTH GEORGIA
THEN RETROGRADING TO THE LOWER MISSISSIPPI VALLEY.  THEREFORE FLOW MAY
BECOME A LITTLE LESS DEFINED ON MONDAY BUT WE WILL BE BACK WITH
EASTERLY FLOW BY TUESDAY.

TROPICAL MOISTURE WILL STAY IN PLACE AND ALL MODELS WILL CONTINUE TO
SHOW GOOD VERTICAL VELOCITIES.  THE ETA SEEMS A LITTLE FISHY WITH ITS
MOVEMENT OF THE TUTT LOW BACK TOWARDS THE BAHAMAS...I LIKE THE NGM
THEREFORE RECOMMEND THE FWC...EXCEPT LEAN A LITTLE HIGHER ON THE POPS.

BKV 70/93 72/91 4634       TPA 74/91 75/91 4634      FMY 74/93 74/92 3634

SOBIEN

In the hours before

Special weather statement, Jun 22, 12:00 PM EDT, 5 hours 2 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-222300-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1100 AM EST SUN JUN 22 1997

  ...ISOLATED STRONG THUNDERSTORMS POSSIBLE ACROSS WEST FLORIDA DURING
THIS AFTERNOON...

AN AREA OF LOW PRESSURE IN THE UPPER ATMOSPHERE JUST NORTH OF CUBA
WILL DESTABILIZE AND MOISTEN THE ATMOSPHERE TODAY CAUSING MORE
NUMEROUS SHOWERS AND THUNDERSTORMS THAN WE HAVE SEEN FOR THE LAST
SEVERAL WEEKS.  THE BIGGEST THREAT FOR THIS AFTERNOON WILL BE LOCALLY
VERY HEAVY RAIN AND FREQUENT DEADLY LIGHTNING.  BUT THE THREAT DOES
EXIST FOR STRONG GUSTY WINDS...SMALL HAIL AND POSSIBLY A SMALL TORNADO
OR TWO.  RELATIVELY DRY CONDITIONS OF THE LAST FEW WEEKS...ESPECIALLY
ALONG THE COAST...WILL PRECLUDE ANY LARGE SCALE FLOODING PROBLEMS.
BUT LOCALLY VERY HEAVY RAINS COULD CAUSE MINOR STREET FLOODING IN
URBAN AREAS.

THUNDERSTORMS ARE POSSIBLE OVER ALL OF WEST FLORIDA BUT THEY WILL BE
MORE NUMEROUS SOUTH OF TAMPA BAY.  EXPECT THE STRONGEST STORMS TO
BE ALONG THE COAST AND INLAND PORTIONS OF COASTAL COUNTIES IN THIS
AREA.  OTHER THUNDERSTORMS PRODUCING VERY HEAVY RAIN CAN BE EXPECTED
OVER INLAND COUNTIES.

SKYWARN SPOTTERS SHOULD KEEP ABREAST OF WEATHER CONDITIONS AND
ACTIVATE SHOULD CONDITIONS WARRANT.

REMEMBER IF THREATENING WEATHER APPROACHES YOUR AREA AN INTERIOR
ROOM OF A STURDY BUILDING IS THE SAFEST LOCATION TO MOVE TO.  CARS AND
MOBILE HOME ARE GENERALLY NOT SAFE.

SOBIEN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:20 PM EDTSevere Thunderstorm WarningTBWHighlands55 min
Jun 22, 3:53 PM EDTSevere Thunderstorm WarningTBWSarasota67 min
Jun 22, 5:52 PM EDTSevere Thunderstorm WarningTBWManatee68 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.